Stasis Dermatitis as a Complication of Amlodipine Therapy

February 2009 | Volume 8 | Issue 2 | Original Article | 135 | Copyright © February 2009

Amy L. Gosnell BS, Susan T. Nedorost MD

Abstract
Background: Lower leg edema is a common side effect of amlodipine therapy, but is often unrecognized as a contributor to stasis dermatitis.
Objective: To determine whether amlodipine therapy is more common among patients with stasis dermatitis than age-matched controls.
Methods: In this retrospective chart review study, the medication lists of all subjects with stasis dermatitis from a single practice site over the past 2 years were compared to alphabetically consecutive charts of patients with basal cell carcinoma to determine the relative usage of amlodipine.
Results: Patients with stasis dermatitis (n = 43) are more likely to take amlodipine than are basal cell carcinoma patients (n = 117) of similar age (19% vs. 5%, P < .02), even when controlled for the use of any antihypertensive medications (25% vs. 10%, P = .05).
Conclusion: Amlodipine therapy is associated with stasis dermatitis and discontinuing amlodipine should be considered when stasis dermatitis is diagnosed.